Texas, 2024

Damaging Wind in Texas, September 15, 2024

September 15, 2024 · NWS OUN · 1 event in 1 county or zone

Scattered diurnal convection developed across western-north Texas during the evening of the 15th. Amidst weak wind shear and sufficient instability, multi-cellular convection was dominant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered diurnal convection developed across western-north Texas during the evening of the 15th. Amidst weak wind shear and sufficient instability, multi-cellular convection was dominant. A mesonet site observed a severe-caliber wind gust near the community of Seymour, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 15, 4:48 PM CST, 1 hour 19 minutes earlier. Its key messages:

  • Updated at 409 PM CDT Sun Sep 15 2024
  • Low rain chances this evening in western Oklahoma.
  • Above average temperatures much of this week
  • Rain chances mid-week and higher rain chances late this week.
Area forecast discussion, Sep 15, 4:48 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
548 PM CDT Sun Sep 15 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 409 PM CDT Sun Sep 15 2024

    - Low rain chances this evening in western Oklahoma.

    - Above average temperatures much of this week

    - Rain chances mid-week and higher rain chances late this
      week.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 158 PM CDT Sun Sep 15 2024

A few isolated showers/storms may develop later this afternoon and
evening affecting parts of western OK and western north TX. With
coverage expected to be minimal and some question on whether this
activity will develop, chances are very low (around 10%) but do have
a mention of isolated showers/storms in the forecast although most
locations will stay dry.

Temperatures are expected to fall into the 60s to around 70 across
the area tonight. Above average temperatures are expected Monday
with highs ranging from the mid 80s to mid 90s with the hottest
temperatures in parts of southwest OK and western north TX.

Isolated showers/storms may be possible again Monday in NW parts of
the fa, but chances are currently low enough that do not have a
mention in the forecast. However, something that later shifts will
have to keep an eye on.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 158 PM CDT Sun Sep 15 2024

Above average temperatures are expected to continue through much of
the upcoming week. Models show an upper ridge over the region for
the first part of the week. Meanwhile, a longwave trough develops in
the western U.S. This trough is expected to lift NE into the
northern Plains towards the middle part of the week. The southern
end of the trough will bring a chance for showers/storms to parts of
western and northern OK Tuesday night into Wednesday.

Models show another mid/upper trough moving across the SW U.S. into
the central/southern Plains towards the end of the week into next
weekend. There are some differences in timing and path of this
system so not high confidence in the forecast but it does look like
this will be the best chance for more widespread showers and storms
across the fa.

&&

.AVIATION...
(00Z TAFS)
Issued at 409 PM CDT Sun Sep 15 2024

VFR conditions are expected until 162400 except for several hours
of MVFR ceilings at KDUA after sunrise Monday. Winds will
generally be less than 12 knots from the southeast except for
occasional afternoon gusts at KWWR and KCSM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  89  64  87  65 /  10   0   0   0
Hobart OK         96  67  93  65 /  10  10   0   0
Wichita Falls TX  97  68  94  66 /  10  10   0   0
Gage OK           96  64  93  64 /  10  10  10  10
Ponca City OK     90  63  89  63 /  20   0   0   0
Durant OK         91  64  89  66 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....25
AVIATION...09
Hazardous weather outlook, Sep 15, 11:03 AM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1203 PM CDT Sun Sep 15 2024

OKZ004>048-050>052-TXZ083>090-161715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1203 PM CDT Sun Sep 15 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a low chance for thunderstorms late this afternoon and
this evening across western Oklahoma and portions of western north
Texas. A few storms could produce gusty winds, but severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorm chances increase later this week with the highest
chances across northern and western areas on Tuesday night and
early Wednesday, and across much of the area on Friday and
Saturday. The severe weather potential is low.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 15, 4:44 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Norman OK
544 PM CDT Sun Sep 15 2024

OKZ022-035-152315-
Kiowa OK-Washita OK-
544 PM CDT Sun Sep 15 2024

...A strong thunderstorm will impact portions of southwestern Washita
and northwestern Kiowa Counties through 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sentinel. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sentinel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3530 9931 3525 9907 3504 9910 3504 9935
TIME...MOT...LOC 2244Z 097DEG 2KT 3516 9919

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

WR
Special weather statement, Sep 15, 5:13 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Norman OK
613 PM CDT Sun Sep 15 2024

OKZ014-016-021-022-152345-
Roger Mills OK-Washita OK-Beckham OK-Custer OK-
613 PM CDT Sun Sep 15 2024

...A strong thunderstorm will impact portions of northwestern
Washita, southeastern Roger Mills, southwestern Custer and
northeastern Beckham Counties through 645 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Canute, moving northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk City and Canute.

This includes Interstate 40 between mile markers 41 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3545 9918 3536 9932 3553 9952 3562 9928
TIME...MOT...LOC 2313Z 142DEG 6KT 3546 9932

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

WR
Special weather statement, Sep 15, 5:22 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Norman OK
622 PM CDT Sun Sep 15 2024

TXZ088-160000-
Baylor TX-
622 PM CDT Sun Sep 15 2024

...A strong thunderstorm will impact portions of southeastern Baylor
County through 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Seymour, moving west at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seymour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3359 9905 3343 9911 3347 9932 3368 9928
TIME...MOT...LOC 2322Z 105DEG 5KT 3353 9916

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

WR
Special weather statement, Sep 15, 5:40 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Norman OK
640 PM CDT Sun Sep 15 2024

OKZ021-022-160015-
Washita OK-Beckham OK-
640 PM CDT Sun Sep 15 2024

...A strong thunderstorm will impact portions of northwestern Washita
and northeastern Beckham Counties through 715 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Burns Flat, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk City, Burns Flat, and Canute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3541 9954 3547 9932 3547 9923 3527 9915
      3521 9935
TIME...MOT...LOC 2339Z 154DEG 8KT 3530 9930

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

WR
Special weather statement, Sep 15, 6:06 PM CST, 1 minute before
Special Weather Statement
National Weather Service Norman OK
706 PM CDT Sun Sep 15 2024

OKZ022-035-160030-
Kiowa OK-Washita OK-
706 PM CDT Sun Sep 15 2024

...A strong thunderstorm will impact portions of southwestern Washita
and northwestern Kiowa Counties through 730 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Sentinel. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hobart, Sentinel, Lone Wolf, and Rocky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3498 9927 3518 9925 3521 9902 3494 9902
TIME...MOT...LOC 0006Z 276DEG 0KT 3509 9916

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

WR

The radar

The Altus AFB radar (KFDR), 86 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baylor

When
September 15, 6:07 PM CST
Where
Baylor County, 2.16 mi SW of Seymour Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.632, -99.291

Seymour (SEYM) Mesonet observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216061.